Ohio, 2021

Flash Flood in Ohio, June 3, 2021

June 3, 2021 · NWS CLE · 1 event in 1 county or zone

A warm front lifted northward across northern OH early in the day on the 3rd, as low pressure lifted northeast from the lower OH valley. As the low and attendant cold front slowly moved through the area, showers and thunderstorms developed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted northward across northern OH early in the day on the 3rd, as low pressure lifted northeast from the lower OH valley. As the low and attendant cold front slowly moved through the area, showers and thunderstorms developed across the region. PWAT values near 1.5 were present in the warm sector, with modest instability allowing for efficient rainfall processes. Training thunderstorms tracked over the city of Marion, dropping a quick 1.5 to 2 of rainfall in a 2 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 3, 2:19 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 3, 2:19 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
319 PM EDT Thu Jun 3 2021

.SYNOPSIS...
A weak surface trough will linger across the region through
Friday. High pressure will build from the southwest on Friday
night and persist across the Ohio and Tennessee Valleys through
the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A surface trough across Western Ohio will propagate east across
the region as a strong upper jet lifts northeast out of the
region. Ahead of this trough, moisture advection and the left
exit region of the upper jet has allowed for showers to persist
across the region. Some breaks in the clouds has allowed for
temperatures to creep a little higher and some added instability
across the region has allowed for some thunder across the area.
Rain will continue through the afternoon and evening hours. Rain
has been efficient so far with brief downpours, bringing a few
tenths quickly across the area. With storm motions decreasing
slightly and persistent southwest to northeast direction of
rain, will need to watch for some training and nuisance-type
flooding where rain persists. As the trough slides east
overnight with the upper level trough axis, conditions should
dry across the region and have a dry forecast after midnight.
For Friday, the surface trough will linger across the region and
a weak shortwave aloft will ripple across the area, allowing for
some isolated showers and have maintained some low PoPs for the
eastern half of the area. Temperatures should improve to near or
just above normal for Friday with clearing conditions through
the day. Upper ridging and surface high pressure enter on Friday
night and allow for dry conditions that will persist through the
weekend. Lows will remain elevated in the lower 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The area will remain under the influence of a ridge this weekend,
which will lead to increasing temperatures and dew points as return
flow from the Gulf of Mexico develops. High temps will be in the mid
80s to around 90 degrees each day, although a few spots in the
northwestern portion of the area may climb into the lower 90s on
Sunday. Overnight lows will fall into the low to mid 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Ridging should remain in place over the area through at least the
first half of the week and any chances of precipitation will hinge
on an area of upper level low pressure that will be located over
Texas or the Deep South by midweek. The low may intensify the return
flow from the Gulf of Mexico, which would allow dew points to creep
into the upper 60s and may provide sufficient instability for
diurnal shower and thunderstorm development each afternoon and
evening, with the best chance Tuesday onward. A few guidance members
indicate some weak pieces of energy moving across the area which may
provide a trigger for shower and thunderstorm development during
this time, so decided to go with broad slight chance to chance PoPs
until there is more model agreement on the synoptic setup.

Above normal temperatures will linger through the majority of the
week, with highs in the mid 80s to lower 90s. Overnight lows will be
in the mid to upper 60s.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Variable conditions across the region have allowed for a
challenging TAF package this afternoon. A surface trough to the
west of the region has allowed for rain to persist across the
region and non-VFR conditions near/in these rain showers. Any
rain is causing quick IFR/LIFR conditions with downpours.
Additional showers and storms are developing over central Ohio
this afternoon and will continue across the region through the
evening hours and have rain mentioned for most terminals with
MVFR or lower in the rain. The trough pushes east across the
area overnight and ceilings should improve to VFR with clearing
entering late in the period over the western half of the
airspace. Lower clouds should linger to the east and more
showers could develop late in the TAF period on Friday. Winds
will be light out of the south, becoming west with the trough
passage overnight.

Outlook...Non-VFR possible with showers through Friday afternoon.

&&

.MARINE...
Weak troughing over Lake Erie will provide light southerly winds
through tonight, before southwesterly flow develops as high pressure
begins to build over the region Friday through Tuesday. Winds will
most likely increase over the weekend and may approach or slightly
exceed 20 knots in open waters Saturday, but don't expect Small
Craft Advisory conditions in the nearshore zones due to the
southwesterly flow. Winds should relax Sunday and will be under 10
knots through at least the first half of next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Sefcovic
MARINE...Maines
Hazardous weather outlook, Jun 3, 5:01 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
601 AM EDT Thu Jun 3 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-041015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
601 AM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 140 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
June 3, 4:10 PM EST to 6:00 PM EST
Where
Marion County, 0.09 mi WSW of Oak Knoll to 1.81 mi SW of Bellaire Gardens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.570, -83.152

Several roadways were impassable and closed due to high water in downtown Marion. Fire department conducted several water rescues of people in cars stranded by high water on roads. Several local businesses said water was two feet deep outside their businesses and over the curb and sidewalks into parking lots.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004458.